Alert archive / New Mexico / Tornado Warnings in 2024
Tornado Warning 1, NWS Albuquerque, NM
NWS Albuquerque, NM issued this tornado warning at May 11, 2024, 12:40 PM MDT for Sandoval County, New Mexico. It was in force for 20 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2024, 12:40 PM MDT (18:40 UTC)
- Expired
- May 11, 2024, 1:00 PM MDT
- In force
- 20 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
County Sandoval County, NM
The radar
The Albuquerque radar (KABX), 73 km from the middle of the area, began a volume at 18:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 12:53 PM MDT | TORNADO | 3 Ene Battleship Rock, NM | Video shows tornado after it crossed State Route 4. |
| May 11, 12:53 PM MDT | TORNADO | 4 E Battleship Rock, NM | Corrects previous tornado report from 4 E Battleship Rock at an elevation of 8150 feet. Damage survey used video submitted to broadcast media to pinpoint the location of the tornado however the survey found few if any damage indicators for a damage rating. The |
| May 11, 12:53 PM MDT | TORNADO | 4 E Battleship Rock, NM | Damage survey used video submitted to broadcast media to pinpoint the location of the tornado however the survey found few if any damage indicators for a damage rating. The only tree damage may have been from prior high winds and fire. A couple of ranches and |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 6.7 hours before the alert went out and 408 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1428 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
913
WFUS55 KABQ 111840
TORABQ
NMC043-111900-
/O.NEW.KABQ.TO.W.0001.240511T1840Z-240511T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Albuquerque NM
1240 PM MDT Sat May 11 2024
The National Weather Service in Albuquerque has issued a
* Tornado Warning for...
Northeastern Sandoval County in north central New Mexico...
* Until 100 PM MDT.
* At 1240 PM MDT, a severe thunderstorm capable of producing a
tornado was located near Jemez State Monument, or 20 miles
southwest of Los Alamos, moving northeast at 25 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northeastern Sandoval County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3571 10665 3580 10673 3593 10659 3577 10646
TIME...MOT...LOC 1840Z 241DEG 21KT 3577 10663
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
16/121 follow-up statement
145 WWUS55 KABQ 111852 SVSABQ Severe Weather Statement National Weather Service Albuquerque NM 1252 PM MDT Sat May 11 2024 NMC043-111902- /O.EXP.KABQ.TO.W.0001.000000T0000Z-240511T1900Z/ Sandoval- 1252 PM MDT Sat May 11 2024 ...THE TORNADO WARNING FOR NORTHEASTERN SANDOVAL COUNTY WILL EXPIRE AT 100 PM MDT... The tornado threat has diminished and the Tornado Warning has been cancelled. However, large hail and damaging winds remain likely and a Severe Thunderstorm Warning remains in effect for the area. && LAT...LON 3571 10665 3580 10673 3593 10659 3577 10646 TIME...MOT...LOC 1852Z 241DEG 21KT 3580 10656 $$ 12
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this tornado warning went out at May 11, 11:47 AM MDT, 53 minutes earlier.
Area forecast discussion, May 11, 11:47 AM MDT, 53 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 1147 AM MDT Sat May 11 2024 ...New AVIATION... .SYNOPSIS... Issued at 248 AM MDT Sat May 11 2024 Today sees the best chances for scattered to numerous showers and storms for the eastern two-thirds of northern and central NM. A few of these storms could become strong to severe, producing lightning, hail, gusty winds, and brief heavy downpours. Drier conditions push in from the west Sunday, with showers and storms holding on the longest through northeastern NM Sunday evening. Scattered showers and storm chances return over northern and central NM Monday and Tuesday afternoon as well, and likely Wednesday as well. The question is how long will shower and storm chances last into the latter half of next week? && .SHORT TERM... (Today through Sunday) Issued at 248 AM MDT Sat May 11 2024 Active weather will continue today as a 565dm H5 low near Las Vegas shifts east and interacts with moist southeasterly flow across NM. Large-scale ascent associated with a broad 70 to 80 kt speed max aloft will spread over low level convergence along a surface front draped across central NM. Scattered showers and isolated storms are expected to develop before sunrise today around the RGV then spread northeast across the central mt chain throughout the day. A stable airmass in place over eastern NM this morning with widespread low stratus and patchy fog will limit surface-based instability initially. However, that will change along the western periphery of the airmass while a dryline-type scenario approaches from the west and allows stronger forcing with surface-based instability to spread east. The latest SPC convective outlook has a large 'Marginal Risk' area from near ABQ and Santa Fe southeastward to Roswell today. The main threat will be large hail an isolated severe wind gusts with the strongest storms. The QPF pattern suggests storms will organize into linear segments from southwest to northeast with cells training over the same areas thru this evening. This will lead to bands of higher QPF with a large disparity between folks who pick up more than 0.50" and those who receive almost nothing. This will be especially true around the RGV and central mt chain before storms organize upstream into a large area of rain across northeast NM by tonight. The latest WPC QPF shows widespread amounts in excess of 1" over northeast NM with a 'Marginal Risk' for excessive rainfall in place. Meanwhile, western NM will remain very dry and breezy today with temps slightly below normal while eastern NM is cool and wet. By late tonight, the upper low will have moved into southern CO with widespread low clouds and patchy fog continuing across eastern NM thru late Sunday morning. Rain and isolated storms may linger thru sunrise as well around the Caprock of east-central NM. The focus will then shift to afternoon showers and storms developing over the higher terrain and northeast NM in the wake of the departing upper low. This activity will move quickly southeast and may produce small hail along with brief rain and localized strong winds thru late day. Max temps will still be 5 to 10F below normal and blustery northwest winds will make it feel even cooler. && .LONG TERM... (Sunday night through Friday) Issued at 248 AM MDT Sat May 11 2024 Sunday night convection dies down over the northeastern portion of NM with clearing conditions heading into Monday morning. Outflow winds from convection over northeastern NM will likely produce some gusty winds reaching as far as the central highlands and Estancia Valley early Monday morning. Monday sees NM between the exiting upper low to the east and a weak ridging pattern ahead of the next upper low off the southern CA coast. Numerical model guidance continues to favor enough mid-level moisture to generate afternoon showers and thunderstorms over parts of central and northern NM Monday and Tuesday afternoons. Small hail, gusty winds and lightning will be the main hazard from any of these storms. The extended portion of the forecast for Wednesday and beyond remains uncertain. Numerical model guidance continues to resolve multiple scenarios regarding how the upper low from the southern CA coastline phases with a trough digging down the Intermountain West. Near equal numbers of ensemble members have the trough closing off over AZ and spending more time over the Desert Southwest compared with a more progressive pattern. The first scenario would favor continued cooler and wetter conditions over NM with a backdoor frontal boundary bringing additional low-level moisture ahead of it into NM. The more progressive scenario would see the trough stay open and track eastward into TX by Thursday with drier air pushing in from the west and bringing a relatively quick end to precipitation chances over NM. && .AVIATION... (18Z TAFS) Issued at 1010 AM MDT Sat May 11 2024 MVFR conditions will be associated with scattered to numerous showers and storms today across north central and eastern NM. Storms are forecast to move in on the ABQ Metro between 19-23Z. KLVS will likely go down to IFR with higher chances for storms this afternoon/evening. Areas of MVFR conditions in low stratus will redevelop overnight across eastern NM, with lower IFR probabilities. Improvement is forecast Sunday morning between 14-16Z. Both KFMN and KGUP are forecast to remain VFR through the TAF period. && .FIRE WEATHER... Issued at 248 AM MDT Sat May 11 2024 There are no critical fire weather concerns for the next 7 days outside elevated conditions today in the West Central Range and Basin. Widespread wetting rainfall is likely for areas along and east of the central mt chain thru tonight with light snow accums in the northern high terrain above 10kft. A cool and unsettled weather pattern may persist thru the middle of next week for northern and eastern NM with daily rounds of showers and storms possible. There are big model differences now by late next week so forecast confidence deteriorates significantly beyond Wednesday. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 72 41 72 43 / 30 20 20 0 Dulce........................... 64 35 66 30 / 90 20 50 5 Cuba............................ 66 41 64 37 / 70 20 40 5 Gallup.......................... 69 32 70 36 / 5 0 20 0 El Morro........................ 66 35 65 39 / 5 0 20 0 Grants.......................... 71 35 70 36 / 10 5 20 0 Quemado......................... 70 36 68 39 / 0 0 20 0 Magdalena....................... 73 44 70 45 / 20 0 20 0 Datil........................... 69 38 66 42 / 5 0 20 0 Reserve......................... 75 35 75 36 / 0 0 10 0 Glenwood........................ 79 46 79 50 / 0 0 5 0 Chama........................... 56 34 59 31 / 90 20 70 10 Los Alamos...................... 60 41 62 43 / 80 40 50 10 Pecos........................... 56 41 62 40 / 90 50 40 10 Cerro/Questa.................... 55 36 55 39 / 90 50 70 20 Red River....................... 50 30 52 30 / 90 50 90 20 Angel Fire...................... 50 31 54 27 / 80 60 70 20 Taos............................ 62 34 63 32 / 80 60 50 10 Mora............................ 53 35 60 35 / 90 60 50 10 Espanola........................ 69 43 68 40 / 80 40 40 10 Santa Fe........................ 62 42 63 43 / 80 50 40 10 Santa Fe Airport................ 66 44 67 41 / 80 40 30 10 Albuquerque Foothills........... 71 48 72 50 / 70 30 20 5 Albuquerque Heights............. 72 49 74 48 / 60 20 20 0 Albuquerque Valley.............. 74 48 76 48 / 50 20 20 0 Albuquerque West Mesa........... 73 50 73 48 / 60 20 20 0 Belen........................... 77 46 77 44 / 40 10 10 0 Bernalillo...................... 72 49 74 47 / 70 30 20 0 Bosque Farms.................... 75 47 76 44 / 50 10 20 0 Corrales........................ 73 49 75 48 / 60 20 20 0 Los Lunas....................... 75 48 76 45 / 50 10 20 0 Placitas........................ 69 46 69 48 / 70 30 20 5 Rio Rancho...................... 72 48 73 48 / 60 20 20 0 Socorro......................... 82 51 81 50 / 10 5 10 0 Sandia Park/Cedar Crest......... 60 41 63 45 / 80 40 30 5 Tijeras......................... 65 43 67 45 / 70 30 30 5 Edgewood........................ 64 41 67 40 / 80 40 20 0 Moriarty/Estancia............... 67 41 69 37 / 70 40 20 0 Clines Corners.................. 59 40 64 38 / 80 50 20 10 Mountainair..................... 70 41 69 42 / 50 20 20 5 Gran Quivira.................... 71 43 69 41 / 40 20 20 0 Carrizozo....................... 78 48 75 49 / 30 10 10 0 Ruidoso......................... 69 44 68 44 / 40 20 20 0 Capulin......................... 52 39 59 39 / 90 70 80 20 Raton........................... 54 40 64 38 / 90 60 70 20 Springer........................ 55 41 65 38 / 90 60 50 20 Las Vegas....................... 52 40 64 38 / 90 70 30 10 Clayton......................... 59 45 68 46 / 80 70 60 30 Roy............................. 54 44 66 43 / 90 80 50 20 Conchas......................... 61 50 73 45 / 90 90 20 10 Santa Rosa...................... 60 48 70 43 / 80 70 10 10 Tucumcari....................... 62 49 75 46 / 80 80 30 20 Clovis.......................... 64 51 78 50 / 80 70 20 10 Portales........................ 65 51 80 48 / 80 70 10 10 Fort Sumner..................... 64 51 77 46 / 80 70 10 10 Roswell......................... 74 58 86 55 / 50 40 5 0 Picacho......................... 68 50 78 47 / 40 20 10 0 Elk............................. 71 47 77 45 / 30 20 10 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...42 LONG TERM....24 AVIATION...11
In the hours before
Special weather statement, May 11, 12:28 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1228 PM MDT Sat May 11 2024
NMZ219-111900-
Middle Rio Grande Valley/Albuquerque Metro Area-
1228 PM MDT Sat May 11 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN SANDOVAL AND BERNALILLO
COUNTIES THROUGH 100 PM MDT...
At 1227 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles west of South Valley, or 15 miles southwest of Albuquerque,
moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Northwestern Albuquerque, southwestern Rio Rancho, Los Ranchos De
Albuquerque, Paradise Hills, and North Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Motorists can expect brief but sudden changes in visibility and
ponding of water on highways as storms move through the area.
Accumulations of small hail on roads can create very slick and
hazardous driving conditions.
&&
LAT...LON 3517 10659 3492 10687 3499 10700 3500 10700
3501 10702 3507 10699 3509 10697 3512 10697
3533 10688
TIME...MOT...LOC 1827Z 215DEG 27KT 3502 10690
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
16/12The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 11:15 PM MDT | Special Weather Statement | ABQ | Guadalupe | 30 min |
| May 11, 8:06 AM MDT | River Flood Advisory | ABQ | Rio Arriba | 24 hr |
| May 11, 12:28 PM MDT | Special Weather Statement | ABQ | Bernalillo | 32 min |
| May 11, 12:32 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 21 min |
| May 11, 12:36 PM MDT | Severe Thunderstorm Warning | ABQ | Los Alamos, Rio Arriba, Sandoval | 35 min |
| May 11, 12:55 PM MDT | Special Weather Statement | ABQ | Bernalillo | 35 min |
| May 11, 1:07 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 3 hr |
| May 11, 1:15 PM MDT | Severe Thunderstorm Warning | ABQ | Sandoval | 44 min |
| May 11, 1:19 PM MDT | Special Weather Statement | ABQ | Torrance | 26 min |
| May 11, 1:44 PM MDT | Areal Flood Advisory | ABQ | Torrance | 3 hr |
| May 11, 1:50 PM MDT | Special Weather Statement | ABQ | Santa Fe | 25 min |
| May 11, 1:57 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Sandoval, Santa Fe | 63 min |
| May 11, 2:02 PM MDT | Flash Flood Warning | ABQ | Sandoval | 3 hr |
| May 11, 2:31 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 59 min |
| May 11, 2:56 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 3 hr |
| May 11, 3:19 PM MDT | Areal Flood Advisory | ABQ | Taos | 3 hr |
| May 11, 3:26 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 64 min |
| May 11, 4:07 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel | 53 min |
| May 11, 4:12 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe, Torrance | 63 min |
| May 11, 4:18 PM MDT | Areal Flood Advisory | ABQ | Santa Fe, Torrance | 3 hr |
| May 11, 4:26 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 3 hr |
| May 11, 4:29 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 61 min |
| May 11, 4:53 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel, Torrance | 67 min |
| May 11, 5:08 PM MDT | Areal Flood Advisory | ABQ | Chaves, Lincoln | 3 hr |
| May 11, 5:15 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 60 min |
| May 11, 5:48 PM MDT | Areal Flood Advisory | ABQ | Chaves | 3 hr |
| May 11, 5:50 PM MDT | Severe Thunderstorm Warning | ABQ | De Baca | 55 min |
| May 11, 5:57 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe | 63 min |
Nearby
Tornado Warnings in New Mexico, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.